New York, 2019

Flash Flooding and Flood in New York, June 20, 2019

June 20, 2019 · NWS ALY · 3 events in 1 county or zone

A low pressure system tracked across the region on Thursday, June 20th, 2019, bringing periods of heavy rainfall throughout the day. This resulted in road closures in Warren county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system tracked across the region on Thursday, June 20th, 2019, bringing periods of heavy rainfall throughout the day. This resulted in road closures in Warren county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 20, 10:05 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 20, 10:05 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1105 AM EDT Thu Jun 20 2019

.SYNOPSIS...
A low pressure system will track across New York State today
bringing periods of heavy rain. There is the potential for localized
flooding and a couple of strong to severe thunderstorms today into
this evening. Rain should end by Friday afternoon as high pressure
builds into the Northeast from the Great Lakes. The weekend looks
pleasant, with sunny, dry and breezy conditions forecast.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1105 AM...radar shows moderate to heavy rain occurring
across the northwest part of the forecast area. Up to 0.84
inches of rain in the past 3 hours measured in southern Herkimer
County. Updated POPs to account for slow southeastward progress
of this area of rain with only chance POPs over southeast part
of forecast area for next couple of hours. Line of storms now
developing over Finger Lakes and Southern Tier of NY which will
have to be watched as it moves east today. Temperatures are mild
with muggy conditions a dewpoints have risen into the 60s
across our forecast area.

Previous...
Enhanced rainfall rates could result in up to 2 inches of rain
this morning over the Mohawk Valley, Adirondacks, and Lake
George/Saratoga region. This could lead to some localized urban,
low lying, or poor drainage flooding this morning. The only
other change to the forecast is a slight increase of
temperatures this afternoon based on the past few runs of the
HRRR...nudged the previous forecast temps to the HRRR temps.
Good confidence in the HRRR output due to the fact that it is
matching up very well with current observations and radar
trends.

The low over the southern Great Lakes Region is expected to
intensify and track across central NY as the upper level
shortwave approaches from the west. Mid- level frontogenesis is
expected along a distinct wind shift boundary, enhancing the
circulation/lift above the low level convergent boundary that is
expected to be oriented from SW to NE over the southern
Adirondacks. This could lead to heavy rain and embedded
convection for a couple hours this afternoon and could lead to
some urban, low lying, and poor drainage flooding north of I-90.
Much of the region south of I-90 will remain mostly dry until
the afternoon hours. Temperatures in the mid- to- upper 70s and
dew points in the upper 60s will provide some instability up to
around 1000 J/kg MLCAPE, generally south of I-90. There will be
decent mid-level flow providing 30+ knots of 0-6km shear as the
cold front associated with the low swings through the region
this afternoon into the evening, so some organized convection is
expected, most likely as a broken line with some bowing
segments possible. The primary threats will be torrential
downpours (PWATS nearing 2 inches) and strong wind gusts. There
could be some isolated flooding hazards with this line of
convection as well. An isolated flash flood cannot be ruled out
for the entire region today.

After this portion of the low pushes east, a lagging mid-level
trough is expected to linger over the region with moist/cyclonic
flow. There will be additional rain showers overnight into
Friday morning due to this, but instability looks negligible so
thunderstorms are not expected. The low moves off the East Coast
by Friday afternoon with mid-level heights rapidly rising
behind it. This will lead to surface high pressure building in
from the NW and a strong pressure gradient in place. Resultant
NW flow will persist Friday afternoon with gusts up to 20-35
MPH. Skies will begin to break up from west to east Friday
evening with some sunshine expected before sunset Friday night.

Highs (lows) Thursday and Friday will be in the 70s (60s) in
valley regions and upper 60s (50s) over the higher terrain.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
High pressure will continue to build over the region through the
short term period leading to mostly sunny skies and dry
conditions on Saturday. Temperatures will be seasonable in the
mid-to-upper 70s in valley regions and upper 60s over the higher
terrain. Dew points will be in the 50s so it will be a nice
reprieve from the humid conditions. Winds will continue to be
gusty out of the NW with gusts up to 25 MPH.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The period starts out Saturday night into Sunday with a dry
northwest flow regime in place, as surface high pressure gradually
tracks eastward across the region. This pattern will result in
plenty of sunshine, seasonably warm temperatures and comfortable
humidity levels to close out the weekend. Will continue mention of
dry conditions Sunday night through Monday morning, as the 500 mb
ridge axis is still forecast to be positioned west of our area.

Chances for showers will increase later Monday into Monday night, as
the upper ridge axis moves overhead and a more humid air mass starts
to move in. It appears any shower activity will be rather
disorganized, with no significant forcing due to weak features.

A better chance for showers and thunderstorms looks to be Tuesday
into Wednesday, as an upper level trough and frontal system
gradually track eastward across the region. Differences start to
arise in the guidance, as the GFS is depicting a more progressive
and less amplified upper level trough, with drying conditions
Tuesday night. However, the ECMWF is indicating a deeper trough with
a closed low at 500 mb over the Great Lakes. This would result in
the threat for showers/storms continuing Tuesday night into
Wednesday. Since this period is several days out, will mention
chance pops for now and monitor trends.

Overall, temperatures look to be slightly above normal for late
June, but likely no significant heat (>90 degrees) in the next 7-10
days.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Widespread low stratus clouds with IFR/MVFR cigs will persist
through the morning, with gradual improvement to MVFR expected
by late this morning.

Light showers may affect TAF sites this morning. A steady rain
will develop at KGFL by early this afternoon, continuing through
much of the afternoon north of an area of low pressure tracking
eastward near KALB. There is expected to be enough instability
building this afternoon for a broken line of thunderstorms with
heavy downpours. Confidence has increased to mention TEMPO for
+TSRA and associated IFR conditions from late afternoon into
early evening at all terminals.

Persistent clouds (mainly in MVFR range) and scattered showers
will persist through much of the night.

Winds this morning will be south-southeast around 5 kt or less
then increase to 5 to 10 kt by this afternoon.

Outlook...

Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Slight Chance of SHRA.
Monday Night: Moderate Operational Impact. Chance of SHRA.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
A low pressure system will track across the region today bringing
heavy rain along with it. There is potential for localized flooding
and possibly a couple strong to severe thunderstorms this afternoon
into the evening. The system departs on Friday as high pressure
builds into the Northeast this weekend leading to pleasant, dry and
sunny conditions.

No significant fire weather conditions are expected during the
next 7 days. Min RH values will be around 40% over the weekend,
otherwise expect RH values between 60%-80%. Light southerly
winds will be in place through Thursday before 20-30 mph wind
gusts out of the NW are in place for Friday and Saturday
afternoons. Light winds expected heading into next week.
Temperatures will generally be in the 60s/70s through Saturday,
then 70s/80s are expected through mid next week.

&&

.HYDROLOGY...
A low pressure system will track across the region today bringing
heavy rain along with it. There is potential for localized flooding
and possibly a couple strong to severe thunderstorms this afternoon
into the evening. The system departs on Friday as high pressure
builds into the Northeast this weekend leading to pleasant, dry and
sunny conditions.

Storm total rainfall with the upcoming system will range from
0.75 inches over the Mid-Hudson Valley, to 2 inches over the
Adirondacks. Some of the latest Hi-Res guidance suggests
potential for convection parallel to the mean flow north of
I-90, so some training/backbuilding of heavy rain is possible.
This could lead to urban, low lying, and poor drainage
flooding. An isolated flash flood cannot be ruled out either,
especially where thunderstorms produce heavy rain. Much of the
rain will fall over a 24 hour period, therefore significant
river rises are not expected. Small, rapid responding creeks and
rivers may reach bankfull due to heavy rain and thunderstorms
but rivers are not expected to reach flood stage.

Please visit our Advanced Hydrologic Prediction Service /AHPS/
web page for specific area rivers and lakes observations and
forecasts.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...SND
NEAR TERM...Cebulko/SND
SHORT TERM...Cebulko
LONG TERM...JPV
AVIATION...SND/JPV
FIRE WEATHER...Cebulko
HYDROLOGY...Cebulko
Hazardous weather outlook, Jun 20, 3:54 AM EST, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
454 AM EDT Thu Jun 20 2019

NYZ032-033-038>043-082>084-VTZ013>015-211100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
454 AM EDT Thu Jun 20 2019

This Hazardous Weather Outlook is for Herkimer, Hamilton, Fulton,
Montgomery, northern Saratoga, Warren, and Washington counties in
east central New York and Bennington and Windham counties in southern
Vermont.

.DAY ONE...Today and tonight.

Periods of heavy rain are expected today as a low pressure system
moves through the region. Low lying, urban and poor drainage areas
may experience flooding due to downpours within thunderstorms. There
is a low chance for an isolated flash flood as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is also a chance for thunderstorms on Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

CTZ001-013-MAZ001-025-NYZ047>054-058>061-063>066-211100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Schoharie-Western Schenectady-Eastern Schenectady-
Southern Saratoga-Western Albany-Eastern Albany-Western Rensselaer-
Eastern Rensselaer-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-
454 AM EDT Thu Jun 20 2019

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, and Schoharie, Albany, Rensselaer, Greene,
Columbia, Ulster, and Dutchess counties in eastern New York.

.DAY ONE...Today and tonight.

Periods of heavy rain are expected today as a low pressure system
moves through the region. Low lying, urban and poor drainage areas
may experience flooding due to downpours within thunderstorms. There
is a low chance for an isolated flash flood as well.

There is also a chance for thunderstorms across the Capital Region,
Catskills, and Mid-Hudson Valley into western MA and NW CT. A few of
the storms may become severe with strong to damaging winds being the
primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is also a chance for thunderstorms on Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Local storm report, Jun 20, 11:37 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1237 PM EDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     HEAVY RAIN       WELLS                   43.44N  74.32W
06/20/2019  M2.44 INCH       HAMILTON           NY   WEATHERNET6

            WEATHERNET6

1224 PM     HEAVY RAIN       WARRENSBURG             43.49N  73.79W
06/20/2019  M1.25 INCH       WARREN             NY   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY1902311
EVENT NUMBER ALY1902312

DBT
Local storm report, Jun 20, 11:55 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1255 PM EDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HEAVY RAIN       1 E CHESTERTOWN         43.65N  73.78W
06/20/2019  M2.32 INCH       WARREN             NY   NYS MESONET

            TOTAL RAINFALL SINCE 9AM.

&&

EVENT NUMBER ALY1902313

CS
Local storm report, Jun 20, 12:08 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
108 PM EDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HEAVY RAIN       ILION                   43.01N  75.04W
06/20/2019  M1.70 INCH       HERKIMER           NY   TRAINED SPOTTER

&&

EVENT NUMBER ALY1902314

DBT

The radar

The Albany radar (KENX), 115 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Warren

When
June 20, 12:30 PM EST to 2:15 PM EST
Where
Warren County, 0.61 mi E of Bakers Mills to 0.44 mi E of Bakers Mills
Cause
Heavy Rain
Reported by
County Official
Coordinates
43.619, -74.018

Barney Hills Road was closed due to flooding.

Flash Flood, Warren

When
June 20, 12:30 PM EST to 2:15 PM EST
Where
Warren County, 0.43 mi ESE of Riparius to 0.84 mi E of Riparius
Cause
Heavy Rain
Reported by
County Official
Coordinates
43.669, -73.912

River Cutoff Road was closed due to flooding.

Flood, Warren

When
June 20, 12:30 PM EST to 2:15 PM EST
Where
Warren County, 0.69 mi S of Glens Falls to 0.65 mi S of Glens Falls
Cause
Heavy Rain
Reported by
County Official
Coordinates
43.310, -73.650

A roadway was flooded in low lying and poor drainage areas.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832999, 833001, 833002.